Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 9, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Feb 28, 2017, 7:27 PM CST for Perry County, Missouri. It was in force for 48 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 28, 2017, 7:27 PM CST (01:27 UTC)
- Expired
- Feb 28, 2017, 8:15 PM CST
- In force
- 48 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Perry County, MO
The radar
The Paducah radar (KPAH), 124 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 7:51 PM CST | FUNNEL CLOUD | 2 N Silver Lake, MO | TREES SNAPPED OR UPROOTED. SOME TREES LARGE. |
| Feb 28, 7:51 PM CST | FUNNEL CLOUD | 2 N Silver Lake, MO | |
| Feb 28, 7:55 PM CST | TORNADO | 5 Wnw Perryville, MO | *** 1 FATAL, 12 INJ *** EF-4 TORNADO WITH A 50.4 MILE PATH THAT ENDED 1.8 MILES SW OF CHRISTOPHER, IL. PEAK WINDS WERE 180 MPH. SOME OF THE WORST DAMAGE WAS ON NORTHWEST SIDE OF PERRYVILLE WITH 5 HOUSES LEVELED. PEAK WIDTH WAS 0.6 MILES. DAMAGE PATH SHOWED MUL |
| Feb 28, 7:55 PM CST | TORNADO | 5 Wnw Perryville, MO | EF-4 TORNADO WITH A 50.4 MILE PATH THAT ENDED 1.8 MILES SW OF CHRISTOPHER, IL. PEAK WINDS WERE 180 MPH. SOME OF THE WORST DAMAGE WAS ON NORTHWEST SIDE OF PERRYVILLE WITH 5 HOUSES LEVELED. PEAK WIDTH WAS 0.6 MILES. DAMAGE PATH SHOWED MULTIPLE VORTEX CHARACTERIS |
| Feb 28, 8:00 PM CST | TORNADO | 4 Ne Silver Lake, MO | LARGE TORNADO VIEWED BY TRAINED SPOTTER WITHIN POWER FLASHES AND LIGHTNING. TREES DAMAGED. |
| Feb 28, 8:00 PM CST | TORNADO | 4 Ne Silver Lake, MO | LARGE TORNADO VIEWED BY TRAINED SPOTTER WITHIN POWER FLASHES AND LIGHTNING. TREES DAMAGED. SEVERAL HOMES COMPLETELY DESTROYED. |
| Feb 28, 8:01 PM CST | TSTM WND DMG | 2 N Perryville, MO | POWER FLASHED VIEWED JUST NORTH OF PERRYVILLE ALONG INTERSTATE 55 |
| Feb 28, 8:07 PM CST | TORNADO | 1 N Perryville, MO | ROOF AND STRUCTURE DAMAGE REPORTED ON FAR NORTH SIDE OF COMMUNITY. SIGNIFICANT DAMAGE TO HOMES. MULTIPLE STRUCTURES DAMAGED. |
| Feb 28, 8:11 PM CST | TORNADO | 3 N Perryville, MO | EMERGENCY MANAGER REPORTED OVERTURNED VEHICLES ALONG INTERSTATE 55 NEAR MILE MARKER 133. CONSIDERABLE DAMAGE REPORTED IN THE AREA. |
| Feb 28, 8:11 PM CST | TORNADO | 3 N Perryville, MO | EMERGENCY MANAGER REPORTED OVERTURNED VEHICLES ALONG INTERSTATE 55 NEAR MILE MARKER 133. CONSIDERABLE DAMAGE REPORTED IN THE AREA. DEATHS ARE REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 2:19 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.5 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 687 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 887 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 395 m²/s²
- 0-3 km storm-relative helicity
- 431 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 6.7
The text
As transmitted.
831
WUUS53 KPAH 010127
SVRPAH
MOC157-010215-
/O.NEW.KPAH.SV.W.0009.170301T0127Z-170301T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
727 PM CST TUE FEB 28 2017
The National Weather Service in Paducah has issued a
* Severe Thunderstorm Warning for...
Perry County in southeastern Missouri...
* Until 815 PM CST
* At 727 PM CST, a severe thunderstorm was located over Womac, or 7
miles north of Fredericktown, moving east at 50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Perryville, Longtown, Silver Lake and Lithium.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM CST for southern
Illinois...and southeastern Missouri.
LAT...LON 3787 8980 3785 8979 3785 8977 3780 8967
3768 8967 3761 8970 3760 8980 3761 8980
3761 9014 3764 9015 3768 9011 3783 8999
3787 8994 3787 8990 3791 8985
TIME...MOT...LOC 0127Z 258DEG 40KT 3767 9025
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
CNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 6:20 PM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Feb 28, 6:20 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
620 PM CST Tue Feb 28 2017
.UPDATE...
Issued at 620 PM CST Tue Feb 28 2017
Updated aviation discussion.
&&
.SHORT TERM...(Tonight through Wednesday)
Issued at 303 PM CST Tue Feb 28 2017
Severe weather outbreak appears about to unfold over the Lower
Ohio and Mid-Mississippi Valleys. Low-level southwest flow has
already increased to 40 to 50 knots on regional vad wind profiles
this afternoon. Shear will continue to increase through the night
through the entire column. Models indicate 500 mb winds will reach
100 knots over the Lower Ohio Valley by morning. Instability is
not in short supply either, as mid 60's surface dew points stream
northward over our region. The moist low levels will help boost
surface-based cape values to between 1000 and 2000 joules for
much of the night. This combination of shear and instability is
certainly supportive of supercells. The EHI and significant
tornado parameter (stp) suggest strong tornadoes are possible. The
main questions are when and where development will occur.
Given the wide range of high-res cam model guidance, the evolution
of convection tonight is open to debate. An isolated intense storm
that developed between kvih and kuno at 20z suggests development
will not be delayed much longer. Tornado Watch 41 for southern IL
and most of southeast MO is the first of more watches to come
tonight. Forcing for ascent is a little nebulous, which is why
the models are having some trouble with the timing and location.
In any case, development will become more widespread overnight as
the parent 500 mb trough and associated cold front approach from
the west. Steep mid-level lapse rates are supportive of large
hail, similar to the environment which produced golf-ball hail in
Perry County MO last night.
Another potential issue is heavy rainfall. There will be multiple
rounds of convection through the night, especially across the
Lower Ohio Valley. Model guidance often runs too low with qpf in
this type of pattern. Precip water values will peak around 1.5
inches overnight. The 850 mb flow is forecast to increase to 60
knots or better late tonight, which will recharge the atmosphere
quickly behind each cluster of storms. A Flash Flood Watch will be
issued shortly for the Lower Ohio Valley counties, which is where
the heaviest qpf axis is indicated by WPC and area forecast
offices.
The surface cold front will move east across our region Wednesday
morning. Severe convection may still be ongoing early in the
morning, especially across west Kentucky and southwest Indiana.
Storms will end from west to east in the morning as much drier air
overspreads the region. Temps will hold steady through the day.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 303 PM CST Tue Feb 28 2017
Flow aloft over the PAH forecast area will be of a cyclonic nature
until the weekend arrives, with minor impulses from time to time
generating intervals of clouds. General high surface pressure and
moderately dry deep layer air will preclude measurable pcpn. Friday
should be the coolest day of the extended period, with lows Friday
morning at or below freezing, and highs in the 40s, except
higher in parts of southeastern MO.
By the beginning of the weekend, 850 mb winds over us are progged to
turn to the southwest, enabling moist Gulf return flow to feed into
our region as higher surface pressures retreat to the eastern
seaboard. However, the onset of higher moisture will not be timed
with any development of a surface warm frontal boundary, so lack of
a surface trigger will probably preclude measurable showers through
most of the weekend, though clouds will be on the increase Sun. The
CMC model has been hinting at this for several days, and other
medium range models are now suggesting a slight possibility of a
shower later on Sun. There will certainly be a rapid warm-up over
the weekend, with highs reaching well into the 60s by Sun.
Sun night through Mon night look wetter as another large scale,
vigorous mid level shortwave is progged to rapidly progress eastward
into the Great Lakes region, inducing development of showers. There
are some indications that the fropa, and the end of the rainfall,
could occur by early Mon evening. Just ahead of the front, tstm
activity appears possible. Highs Mon in the 70s are possible in the
southern half of the region, though they are not officially forecast
at this time.
&&
.AVIATION...
Issued at 620 PM CST Tue Feb 28 2017
Intervals of tstms, some severe, are expected this evening and well
into the overnight hours, though the best signal for strong to
severe tstm activity appeared to be from about 03Z-09Z for the TAF
sites. By that time, MVFR cigs should occur outside of tstms. A
robust southerly low level flow will continue through the overnight
hours, followed by a shift to the west Wed morning due to a cold
front which is forecast to enter the region from the west after
about 12Z. Some strong tstm activity could still erupt just ahead of
it, primarily in the morning hours. Gusts to 27-29 kts are likely
through most of the daylight hours behind the front.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch from 6 PM CST this evening through Wednesday
morning for ILZ083-086-087-089>091-093-094.
MO...None.
IN...Flash Flood Watch from 6 PM CST this evening through Wednesday
morning for INZ081-082-085>088.
KY...Flash Flood Watch from 6 PM CST this evening through Wednesday
morning for KYZ004-005-007-010-011-013>016-018>021.
&&
SHORT TERM...MY
LONG TERM...DB
AVIATION...DBHazardous weather outlook, Feb 28, 3:01 PM CST, 4 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 301 PM CST Tue Feb 28 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-012115- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 301 PM CST Tue Feb 28 2017 ...Outbreak of severe thunderstorms and tornadoes possible through early Wednesday... This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight An outbreak of severe thunderstorms and tornadoes appears increasingly likely tonight into early Wednesday. The primary hazards will be isolated tornadoes and large hail. There is a moderate risk of severe thunderstorms for much of our region. The potential for severe storms will continue to increase through this evening, especially over southeast Missouri and southern Illinois. Activity will continue to increase across the entire outlook area overnight. The potential exists for an outbreak of tornadoes, including some strong tornadoes. Supercell thunderstorms capable of very large hail and destructive winds will progress northeast at very rapid speeds. Very heavy downpours could result in localized flash flooding. A Flash Flood Watch has been issued for parts of western Kentucky, southern Illinois, and southwest Indiana. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Organized severe storms will likely be continuing through early Wednesday morning. The storms will rapidly diminish from west to east as a cold front passes in the morning. .SPOTTER INFORMATION STATEMENT... Activation of spotters is expected tonight.
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 7:40 PM CST | Tornado Warning | PAH | Perry | 35 min |
| Feb 28, 8:07 PM CST | Tornado Warning | PAH | Perry | 23 min |
| Feb 28, 8:13 PM CST | Severe Thunderstorm Warning | PAH | Carter, Wayne | 29 min |
| Feb 28, 9:32 PM CST | Severe Thunderstorm Warning | PAH | Bollinger, Cape Girardeau | 28 min |
| Feb 28, 9:38 PM CST | Tornado Warning | PAH | Bollinger, Cape Girardeau | 37 min |
| Feb 28, 9:58 PM CST | Severe Thunderstorm Warning | PAH | Cape Girardeau, Perry | 32 min |
| Mar 1, 2:54 AM CST | Severe Thunderstorm Warning | PAH | Bollinger, Cape Girardeau, Perry | 36 min |
| Mar 1, 3:22 AM CST | Special Weather Statement | PAH | Butler, Carter, Ripley, Wayne | 53 min |
| Mar 1, 3:44 AM CST | Special Weather Statement | PAH | Bollinger, Cape Girardeau, Perry | 46 min |
| Mar 1, 3:49 AM CST | Tornado Warning | PAH | Perry | 26 min |
| Mar 1, 4:01 AM CST | Severe Thunderstorm Warning | PAH | Bollinger, Cape Girardeau | 29 min |
| Mar 1, 4:05 AM CST | Severe Thunderstorm Warning | PAH | Butler, Stoddard | 25 min |
| Mar 1, 4:26 AM CST | Severe Thunderstorm Warning | PAH | Mississippi, New Madrid, Scott, Stoddard | 34 min |
| Mar 1, 4:50 AM CST | Severe Thunderstorm Warning | PAH | Mississippi, Scott | 25 min |
| Mar 1, 4:53 AM CST | Severe Thunderstorm Warning | PAH | Mississippi, New Madrid | 37 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.